Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 16, NWS Las Vegas, NV

July 18, 2024Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 18, 2024, 2:28 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2024, 2:28 PM MST (21:28 UTC)
Expired
Jul 18, 2024, 5:30 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 64 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2024-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2024-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
3618 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

174 
WGUS55 KVEF 182128
FFWVEF
AZC015-190030-
/O.NEW.KVEF.FF.W.0016.240718T2128Z-240719T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
228 PM PDT Thu Jul 18 2024

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  West Central Mohave County in northwestern Arizona...

* Until 530 PM MST.

* At 228 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain over and near Temple Bar. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Temple Bar Campground and Temple Bar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3588 11438 3608 11435 3610 11433 3608 11431
      3606 11431 3606 11430 3605 11429 3605 11427
      3603 11427 3602 11425 3602 11421 3603 11417
      3587 11426

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
3 follow-up statements
371 
WGUS75 KVEF 182224
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
324 PM PDT Thu Jul 18 2024

AZC015-190030-
/O.CON.KVEF.FF.W.0016.000000T0000Z-240719T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
324 PM MST Thu Jul 18 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MST THIS 
AFTERNOON FOR WEST CENTRAL MOHAVE COUNTY...

At 324 PM MST, Doppler radar indicated that rain was tapering off 
around Temple Bar. However, very heavy rain fell earlier, with radar 
estimates up to two inches. Flash flooding is still a concern.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Temple Bar Campground and Temple Bar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3588 11438 3608 11435 3610 11433 3608 11431
      3606 11431 3606 11430 3605 11429 3605 11427
      3603 11427 3602 11425 3602 11421 3603 11417
      3587 11426

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
412 
WGUS75 KVEF 182328
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
428 PM PDT Thu Jul 18 2024

AZC015-190030-
/O.CON.KVEF.FF.W.0016.000000T0000Z-240719T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
428 PM MST Thu Jul 18 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MST THIS 
AFTERNOON FOR WEST CENTRAL MOHAVE COUNTY...

At 428 PM MST, Doppler radar indicated that rain had ended over 
Temple Bar. However, very heavy rain has fallen in the washes which 
drain to the Temple Bar access road and marina, so flash flooding is 
still a concern.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Temple Bar Campground and Temple Bar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3588 11438 3608 11435 3610 11433 3608 11431
      3606 11431 3606 11430 3605 11429 3605 11427
      3603 11427 3602 11425 3602 11421 3603 11417
      3587 11426

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
056 
WGUS75 KVEF 190021
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
521 PM PDT Thu Jul 18 2024

AZC015-190031-
/O.EXP.KVEF.FF.W.0016.000000T0000Z-240719T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
521 PM MST Thu Jul 18 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 530 PM MST THIS AFTERNOON FOR 
WEST CENTRAL MOHAVE COUNTY...

Flooding is no longer expected to pose a threat in the Temple Bar 
area. Please continue to heed remaining road closures.

&&

LAT...LON 3588 11438 3608 11435 3610 11433 3608 11431
      3606 11431 3606 11430 3605 11429 3605 11427
      3603 11427 3602 11425 3602 11421 3603 11417
      3587 11426

$$

CM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 2:15 PM MST, 13 minutes earlier.

Area forecast discussion, Jul 18, 2:15 PM MST, 13 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
215 PM PDT Thu Jul 18 2024

.SYNOPSIS...Hot temperatures will continue with temperatures
climbing into the weekend. Daily thunderstorm chances will
continue as well, especially across the higher terrain, mainly for
Mohave County and the southern Great Basin, although there
continues a slight chance of thunderstorm activity in the Las
Vegas Valley.

&&

.SHORT TERM...Tonight through Sunday

Showers and Thunderstorms will diminish after sunset this
evening. High pressure drifting westward has and will continue to
keep monsoon moisture underneath it. This moisture will keep
chances of thunderstorms each afternoon through the weekend for
Mohave County and the southern Great Basin. The Las Vegas Valley
and areas south and east will see a lesser chance of storms and
this clearing will allow for hotter temperatures. An Excessive
Heat Warning is in place for the Colorado River zones and
Southern Mohave/San Bernardino Counties on Friday, expanding to
Las Vegas and the lower elevations of San Bernardino County and
Death Valley for Saturday and Sunday.

.LONG TERM...Monday through Thursday

Monsoon moisture increases Monday across the area, bringing an
increased chance for thunderstorms over a larger area, spreading
westward to include much of the CWA. PWAT values of 1.5" are
possible by Tuesday for Clark County which will make flash
flooding a greater concern with storms that do form. Storms are
possible each afternoon through the forecast period.

On top of the monsoon activity, heat will continue through next week
with temperatures 5-10 degrees above normal for this,
climatologically the hottest time of the year. A large trough of low
pressure will move into the Pacific Northwest later in the week, and
may eventually bring some relief from the heat. However, there is
uncertainty as to its evolution at this time. As such there is
low confidence in its timing and impacts.

&&

.AVIATION...For Harry Reid...

Showers and thunderstorms will begin to form in the higher
terrain to the west and south of the Las Vegas Valley around 19Z.
As thunderstorm activity spreads into the valley, expect strong
gusty winds from their direction. The direction will likely favor
the southwest due to terrain-driven activity, but could ultimately
come from any direction that storms form this afternoon. Shower
and thunderstorm chances diminish after sunset, with winds
returning to diurnal patterns through the evening and overnight
hours. A return of thunderstorms Friday afternoon will begin over
the western and southern mountains, with less than 20 percent
chance of formation over the terminal.

For the rest of southern Nevada, northwestern Arizona, and
southeastern California...

Thunderstorms expected at and around all TAF sites this
afternoon, with best chances between 19Z and 03Z. Expect strong,
gusty winds from the direction of storms, particularly near Las
Vegas Valley TAF sites and KDAG where gusts over 35 kts will be
possible. Winds return to diurnal trends overnight. Shower and
thunderstorm chances will return Friday afternoon, with impacts
expected at all TAF sites including heavy rain and locally strong
wind gusts. &&

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

DISCUSSION...Berc
AVIATION...Soulat

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 18, 1:24 PM MST, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
124 PM PDT Thu Jul 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     Flash Flood      1 SSE Sam Boyd Stadium  36.08N 115.01W
07/18/2024                   Clark              NV   Trained Spotter

            Trained spotter reports flooding with a
            couple of inches flowing in the streets and
            water accumulating in backyards.

&&

MS
Local storm report, Jul 18, 1:49 PM MST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
149 PM PDT Thu Jul 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     Tstm Wnd Gst     1 S Sam Boyd Stadium    36.07N 115.02W
07/18/2024  M60 MPH          Clark              NV   Mesonet

            North Henderson sensor gusted to 60 mph due
            to a nearby thunderstorm at 1310.

&&

VARIAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 5:05 PM MSTAreal Flood AdvisoryVEFMohave10 min
Jul 17, 5:10 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 17, 5:15 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 18, 12:52 AM MSTExcessive Heat WarningVEFMohave8 days

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.